Download the Free Unbound MEDLINE PubMed App to your smartphone or tablet.
Available for iPhone, iPad, iPod touch, and Android.
Angioedema urticaria [keywords]
- Treatment of hereditary angioedema: a review. [JOURNAL ARTICLE]
- Transfusion 2014 Apr 16.
Hereditary angioedema (HAE) is a rare autosomal dominant disorder characterized by recurrent attacks of self-limiting tissue swelling. The management of HAE has transformed dramatically with recently approved therapies in the United States. However, there is lack of awareness among physicians about these new modalities. The aim of this review is to update the practicing physician about various therapeutic options available for HAE patients. An exhaustive literature search of PubMed and OVID was performed to develop this article. Management of HAE is traditionally classified into treatment of acute attacks or on-demand therapy, short-term (preprocedural) prophylaxis, and long-term prophylaxis. Newer therapies include C1 esterase inhibitor (C1-INH) and contact system modulators, namely, ecallantide and icatibant. Recombinant C1-INH, which is available in Europe, is awaiting approval in the United States. C1-INH concentrate is approved for prophylaxis as well as on-demand therapy while ecallantide and icatibant are approved for acute treatment only. Effective HAE management further includes patient education, reliable access to specific medications, and regular follow-up to monitor therapeutic response and safety.
- Angioedema due to the new oral anticoagulant rivaroxaban. [Letter]
- Ann Card Anaesth 2014 Apr-Jun; 17(2):173-4.
- A Consensus Parameter for the Evaluation and Management of Angioedema in the Emergency Department. [JOURNAL ARTICLE]
- Acad Emerg Med 2014 Apr; 21(4):469-484.
Despite its relatively common occurrence and life-threatening potential, the management of angioedema in the emergency department (ED) is lacking in terms of a structured approach. It is paramount to distinguish the different etiologies of angioedema from one another and more specifically differentiate histaminergic-mediated angioedema from bradykinin-mediated angioedema, especially in lieu of the more novel treatments that have recently become available for bradykinin-mediated angioedema. With this background in mind, this consensus parameter for the evaluation and management of angioedema attempts to provide a working framework for emergency physicians (EPs) in approaching the patient with angioedema in terms of diagnosis and management in the ED. This consensus parameter was developed from a collaborative effort among a group of EPs and leading allergists with expertise in angioedema. After rigorous debate, review of the literature, and expert opinion, the following consensus guideline document was created. The document has been endorsed by the American College of Allergy, Asthma & Immunology (ACAAI) and the Society for Academic Emergency Medicine (SAEM).
- Recurrent angioedema: diagnosis strategy and biological aspects. [JOURNAL ARTICLE]
- Eur J Dermatol 2014 Apr 11.
The aetiologies of recurrent angioedema (AE) comprise the frequent histaminergic AE and the rare bradykinin-mediated AE. Diagnosis must be done carefully because they do not have the same treatment. Diagnosis strategy is clinical. The most specific symptoms for bradykinin AE are: isolated AE without wheals, long duration of the attack, abdominal localisation. The unique useful biological tests for the diagnosis of bradykinin AE are C1Inh exploration which is altered in hereditary AE (HAE) types I and II. No other biological test is useful in clinical practice at present. In case of suspicion of bradykinin AE with normal C1Inh, physicians must think of drug-induced AE. Hereditary AE with normal C1Inh may be associated with a mutation on gene F12 in 20% of cases. For 80% of patients without mutation, the diagnosis must be done very carefully.
- Postangioedema attack skin blisters: an unusual presentation of hereditary angioedema. [Journal Article]
- BMJ Case Rep 2014.
Hereditary angioedema (HAE) is an autosomal dominant disorder characterised by attacks of self-limited swelling affecting extremities, face and intra-abdominal organs, most often caused by mutations in the C1-inhibitor gene with secondary Bradykinin-mediated increased vascular permeability. We describe a 36-year-old man with a history of HAE who presented with painful interdigital bullae secondary to an acute oedema exacerbation. Biopsy and cultures of the lesions were negative and they resolved spontaneously. It is important to highlight and recognise the development of oedema blisters after resolution of a flare of HAE (only 1 previous case report), and hence avoid unnecessary dermatological diagnostic workup and treatment.
- A case report of hydralazine-induced skin reaction: Probable toxic epidermal necrolysis (TEN). [Journal Article]
- Am J Case Rep 2014.:135-8.
Patient: Female, 75 Final Diagnosis: Hypertensive crisis with multi organ failure Symptoms: Anemia • general weakness • hypokalemia • nausea • tachycardia Medication: - Clinical Procedure: - Specialty: Cardiology.Unexpected drug reaction.Skin reactions are common adverse drug reactions and may include angioedema, erythroderma, Stevens-Johnson syndrome, and toxic epidermal necrolysis (TEN). TEN is a rare but serious reaction characterized by widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes.An elderly woman presented with generalized weakness and nausea, associated with a hypertensive crisis. Following the initiation of hydralazine, well-demarcated erythematous maculopapular rashes appeared on her right forearm and left leg, which transformed into a bullous rash. Subsequently, a similar patch appeared on her left forearm, with a similar progression and associated with generalized edema of the extremities. A clinical diagnosis of drug-induced toxic epidermal necrolysis was made and hydralazine was discontinued. Following this, the skin lesions improved, with complete subsequent resolution. Skin biopsy was not performed due to the rapid resolution of the lesions. A negative screen for autoantibodies ruled out systemic lupus erythematosus, scleroderma, and other undifferentiated connective tissue disorders. After re-administration of hydralazine, the same lesions appeared again, which again resolved after its discontinuation, thus confirming our initial clinical suspicion. Treatment is immediate discontinuation of the offending drug and supportive care.Clinical awareness with close monitoring is important for the identification of a rare adverse drug reaction, which can be fatal if not diagnosed and treated promptly.
- Life-threatening angioedema induced by angiotensin-converting enzyme inhibitors: Characteristics and risk factors. [Journal Article]
- Am J Rhinol Allergy 2014 Jan; 28(1):54-8.
Angioedema induced by angiotensin-converting enzyme inhibitors (ACEIs) is a well-known phenomenon and roughly accounts for one-third of angioedema cases presenting to the emergency departments. This study aimed to characterize the patients with severe reactions that required hospitalization and tried to identify the risk factors for these life-threatening events.The records of all patients hospitalized with the diagnosis of "angioedema" over a 10-year period were retrospectively analyzed. Patients' characteristics as well as the characteristics of the angioedema-induced hospitalizations were studied.In 46 of 165 patients (28%) the angioedema was ACEI induced. The severity of the event was mild in 12 patients (26%), moderate in 25 patients (54%), and severe in 9 patients (19%). Twelve patients (26%) were admitted to the intensive care unit and six patients (13%) underwent intubation. Epinephrine was administered to 13 patients (29%), steroids were administered to 40 patients (87%), and anti-histamines were administered to 36 patients (78%). One patient died as a consequence of the event (2%). Twenty patients (45%), including the deceased patient, had recurrent events of angioedema before admission. Obese patients had significantly more recurrent events compared with nonobese patients (p = 0.03). There was also a tendency for more severe events in the obese patients (p = 0.079). Diabetes was significantly associated with moderate-to-severe events (p = 0.009) whereas treatment with beta-blockers or diuretics was significantly associated with milder events (p = 0.007 and p = 0.044, respectively).The high recurrence rate of ACEI-induced angioedema preceding subsequent life-threatening events suggests underdiagnosis of this potentially fatal adverse reaction. Diabetes and probably obesity are risk factors for more severe events. Physicians following patients receiving ACEI should be more aware of possible shortcomings associated with these medications.